Let $O$ be an open subset of the separable Hilbert space H and $k\geq0$ . Consider $C_b^k(O, Sym(H))$, the space of k-times continuously differentiable maps with values in the bounded symmetric endomorphisms of $H$, bounded up to their k-th derivative. Equipped with the usual norm this space becomes a Banach space. Is this space separable, i.e. has a dense sequence?

I need this result for transversality theory in Morse theory, where the space above serves as a space of suitable perturbations. The separability is needed in order to aplly the Sard-Smale theorem.


1 Answer 1


Say $H=L^2(R)$. Then $Sym(H)$ contains $L^\infty(R)$ isometrically (multiplication operators on $H=L^2(R)$), so that even the subspace of constant maps isn't separable.

ADDED : however, there seems to be a an infinite dimensional Sard theorem not requiring separability :

Hausdorff Conullity of Critical Images of Fredholm Maps Frank Quinn and Arthur Sard American Journal of Mathematics Vol. 94, No. 4 (Oct., 1972), pp. 1101-1110



Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge that you have read and understand our privacy policy and code of conduct.

Not the answer you're looking for? Browse other questions tagged or ask your own question.